Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2003, 7:56 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 7:56 PM EDT (23:56 UTC)
- Expired
- Aug 7, 2003, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 072359
FFWRNK
VAC185-080300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU AUG 7 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1100 PM EDT
* AT 756 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN PERSISTING OVER CENTRAL
TAZEWELL COUNTY. RADAR ESTIMATED THAT UP TO 2 INCHES OF RAIN
HAD FALLEN SINCE 6:30 PM. ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES
WILL CAUSE FLASH FLOODING ALONG INDIAN AND MIDDLE CREEK.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1100 PM EDT INCLUDE
TAZEWELL...
BANDY...
LAMBERTS STORE...
MOUTH OF LAUREL...
VAN DYKE...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3720 8146 3710 8134 3700 8174 3711 8184
3720 8175
$$
102 follow-up statements
000 WGUS71 KRNK 080125 FFSRNK VAC185-080245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 923 PM EDT THU AUG 7 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL 11:00 PM EDT... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS LINGERING OVER TAZEWELL COUNTY...MAINLY FROM RICHLANDS TO BANDY. ALTHOUGH THE INTENSITY AND COVERAGE OF THE RAINFALL HAD DECREASED SINCE 8:30 PM...RUNOFF FROM EARLIER RAINFALL WILL LIKELY CONTINUE TO CAUSE SMALL STREAMS AND CREEKS TO FLOOD. LOCAL LAW ENFORCEMENT AND SPOTTERS REPORTED FLOODED STREETS AROUND BANDY AND WARDELL SHORTLY AFTER 8:00 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
000 WGUS71 KRNK 080232 FFSRNK VAC185-080300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1032 PM EDT THU AUG 7 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 11:00 PM EDT FOR TAZEWELL COUNTY IN SOUTHWEST VIRGINIA... HAS BEEN CANCELLED. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:20 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 7, 3:20 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT THU AUG 7 2003 WILL CONTINUE FLOOD WATCH FOR AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. THUNDERSTORMS DURING THE OVERNIGHT RESULTED IN 2 TO 4 INCHES OF RAIN WHICH HAS SATURATED THE GROUND. ANY ADDITIONAL RAINFALL OF AN INCH OR MORE...IN AN HOUR OR LESS...MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. WILL MONITOR NORTHERN LOCATION ACROSS ALLEGHANY HIGHLANDS AND SOUTHERN SHEN VALLEY THIS EVENING FOR SECOND WATCH. ELECTED TO VIEW EVENING CONVECTION TO DECIDE UPON ANY ADDITIONAL WATCH BECAUSE RAIN AMOUNTS THIS AFTERNOON REMAIN BELOW FFG GUIDANCE...WHICH IS HIGHER IN THIS REGION. EASTERLY LOW LEVEL FLOW CONTINUE THE CONVEYOR BELT MOISTURE IN OUR REGION. DECIDED TO INCREASE CLOUD COVER AND INCREASE POPS FOR TONIGHT AND FRIDAY. REMAIN IN THE RIGHT REAR QUAD OF 65 KNOT JET ON BOTH THE GFS AND ETA AND A THETA E RIDGE LOCATED ACRS RGN. LOWERED HIGH TEMPS FOR FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS...MID AND UPPER LEVEL TROF CONTINUES FOR MOST OF THE PD WITH UNSETTLED AND COOLER TEMPS. BY MID AND LATE WEEK...HEIGHTS RISE IN THE EAST. LOWERED LOW TEMPS SUNDAY NIGHT INTO MONDAY. MAINTAINED CHC POPS INTO MID WEEK. TOWARDS THE END OF THE PERIOD TRIMMED BACK CHC OF THUNDERSTORMS ESPECIALLY ACROSS NORTHERN PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. HAVE A GREAT NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 67 80 67 83 / 60 60 60 40 LYH 67 80 67 83 / 60 60 60 40 DAN 69 83 69 85 / 60 60 60 30 BLF 61 76 63 75 / 60 60 50 30 LWB 60 76 62 75 / 60 60 50 30 BCB 64 77 63 79 / 60 60 60 30 TNB 63 76 61 77 / 60 60 60 30 .RNK... NC...FLOOD WATCH THRU 9PM NCZ001>004-018>020. VA...FLOOD WATCH THRU 9PM FOR VAZ015>017-032-033-043. WV...NONE.
Hazardous weather outlook, Aug 7, 5:43 AM EDT, 14 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 543 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA THROUGH 9:00 PM THIS EVENING. SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
In the hours before
Local storm report, Aug 7, 2:20 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU AUG 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM ARARAT VA FLASH FLOOD
08/07/03 PATRICK RTES. 630 AND 648 WASHED
OUT. SEVERAL CREEKS OUT
OF THEIR BANKS WITH TREES
WASHED AWAY. REPORTED BY
VDOT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:21 PM EDT | Flash Flood Warning | RNK | Carroll | 2 hr |
| Aug 7, 1:09 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Aug 7, 1:34 AM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.